Maine, 2005

Flash Flood in Maine, June 29, 2005

June 29, 2005 · NWS CAR · 1 event in 1 county or zone

Training thunderstorms containing heavy rain produced 3 to 5 inches of rain in around 2 hours. Streets were flooded with the water spilling into some businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Training thunderstorms containing heavy rain produced 3 to 5 inches of rain in around 2 hours. Streets were flooded with the water spilling into some businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 29, 5:22 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 29, 5:22 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
622 PM EDT WED JUN 29 2005

.SYNOPSIS...A COLD FRONT WILL STALL ACROSS INTERIOR DOWNEAST
MAINE TONIGHT BEFORE MOVING SOUTH OF THE REGION THURSDAY. ANOTHER
FRONTAL SYSTEM WILL APPROACH THE REGION FROM THE WEST FRIDAY NIGHT
AND CROSS THE STATE ON SATURDAY. HIGH PRESSURE WILL BUILD IN TO
THE REGION SUNDAY EVENING AND REMAIN THROUGH MONDAY BEFORE ANOTHER
FRONTAL SYSTEM APPROACHES ON TUESDAY.

&&

.SHORT TERM (REST OF TONIGHT)...
WILL UPDATE ZONES 3/4/5/6 AND 10 FOR THE EVENING AS LATEST RADAR IS
SHOWING AREAS OF THUNDERSTORMS.

&&

.PREVIOUS DISCUSSION... (ISSUED 544 PM EDT WED JUN 29 2005)

SYNOPSIS...A COLD FRONT WILL STALL ACROSS INTERIOR DOWNEAST
MAINE TONIGHT BEFORE MOVING SOUTH OF THE REGION THURSDAY. ANOTHER
FRONTAL SYSTEM WILL APPROACH THE REGION FROM THE WEST FRIDAY NIGHT
AND CROSS THE STATE ON SATURDAY. HIGH PRESSURE WILL BUILD IN TO
THE REGION SUNDAY EVENING AND REMAIN THROUGH MONDAY BEFORE ANOTHER
FRONTAL SYSTEM APPROACHES ON TUESDAY.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL/DOWNEAST
AREAS TONIGHT IN THE VICINITY OF A SLOW MOVING COLD FRONT. THERE IS
A CHANCE THAT A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THIS EVENING DOWNEAST. LOW PRESSURE IS
EXPECTED TO MOVE EAST ALONG THE FRONT LATER TONIGHT KEEPING THE
CHANCE OF SHOWERS...AND POSSIBLY A THUNDERSTORM CENTRAL/DOWNEAST
OVERNIGHT. HIGH PRESSURE WILL BRING PARTLY CLOUDY SKIES TO NORTHERN
AREAS. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE MID 50S NORTH TO
THE UPPER 50S TO AROUND 60 DOWNEAST.

HIGH PRESSURE WILL CONTINUE TO PROVIDE PARTLY CLOUDY SKIES TO
NORTHERN AREAS THURSDAY. LOW PRESSURE WILL MOVE EAST OF THE REGION
EARLY THURSDAY...DRAWING THE COLD FRONT SOUTH OF THE REGION THOUGH
EXACTLY HOW FAR SOUTH REMAINS UNCERTAIN. SHOWERS COULD LINGER EARLY
DOWNEAST THURSDAY WITH FRONT JUST SOUTH OF THE REGION. HIGH
TEMPERATURES THURSDAY WILL RANGE FROM THE MID 70S TO AROUND 80
ACROSS MUCH OF THE REGION...WITH LOWER 70S ALONG THE DOWNEAST COAST.

THE FRONT WILL BEGIN TO LIFT NORTH IN THE FORM OF A WARM FRONT LATER
THURSDAY NIGHT...STARTING TO BRING CLOUDS BACK NORTH ACROSS THE
REGION AND BRINGING A CHANCE OF SHOWERS BACK TO DOWNEAST AREAS. LOW
TEMPERATURES THURSDAY NIGHT WILL RANGE FROM THE MID TO UPPER 50S
ACROSS MUCH OF THE REGION WITH AROUND 50 ALONG THE DOWNEAST COAST.

THE WARM FRONT WILL CONTINUE TO LIFT NORTH DURING FRIDAY...BRINGING
MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS/THUNDERSTORMS TO THE
REGION. A CHANCE OF SHOWERS/THUNDERSTORMS WILL PERSIST FRIDAY NIGHT
WHILE THE WARM FRONT MOVES THROUGH THE REGION AND A COLD FRONT
APPROACHES FROM THE WEST. HIGH TEMPERATURES FRIDAY WILL RANGE FROM
THE LOWER TO MID 70S NORTH TO AROUND 70 TO THE LOWER 70S DOWNEAST.
LOW TEMPERATURES FRIDAY NIGHT WILL RANGE FROM THE UPPER 50S TO
AROUND 60 ACROSS MUCH OF THE REGION...WITH MID 50S ALONG THE
DOWNEAST COAST.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
BOTH THE GFS AND ECMWF IN FAIR AGREEMENT IN THE LONG TERM EXCEPT
FOR SATURDAY AND SUNDAY WHERE THE GFS IS MUCH FASTER IN MOVING THE
LOW PRESSURE SYSTEM OUT OF THE REGION. HPC FAVORS THE ECMWF SO WENT
WITH A BLEND OF THE TWO. EXPECT A COLD FRONT TO CROSS THE REGION
SATURDAY WITH THE CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS
BEFORE HIGH PRESSURE BUILDS ACROSS THE REGION ON SUNDAY AND MOVES
OUT OVER THE GULF OF MAINE MONDAY. ALTHOUGH HIGH PRESSURE BUILDS IN
ON SUNDAY THE UPPER LEVEL LOW KEEPS US IN CYCLONIC FLOW SO KEPT THE
CLOUDINESS IN SINCE PLENTY OF MOISTURE ALOFT IS AVAILABLE. RIDGING
WILL STILL AFFECT THE REGION THROUGH MONDAY BUT EXPECT ANOTHER
FRONTAL SYSTEM TO APPROACH ON TUESDAY.

AVIATION...
SCATTERED SHOWERS/THUNDERSTORMS WILL OCCUR THIS EVENING...OTHERWISE
EXPECT VFR CONDITIONS. AREAS OF FOG LATER TONIGHT WILL PRODUCE
IFR/LIFR CONDITIONS. CONDITIONS WILL IMPROVE TO VFR LEVELS AGAIN
TOMORROW.

MARINE...
WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THE END OF THE WEEK. VISIBILITIES WILL CONTINUE TO BE
REDUCED IN AREAS OF FOG...WITH CHANCES OF SHOWERS AND POSSIBLE
THUNDERSTORMS THROUGH THE REST OF THE WEEK.

CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...WOLFE

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM...MIGNONE
Hazardous weather outlook, Jun 29, 4:52 AM EST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EDT WED JUN 29 2005

ANZ050-070-MEZ001>006-010-011-015>017-029>032-301000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
552 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT...
ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE AS A COLD FRONT CROSSES
THE STATE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO SATURDAY AS
ANOTHER COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 29, 2:10 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EDT WED JUN 29 2005

MEZ017-030-292015-

WASHINGTON COUNTY...

310 PM EDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 306 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 13 MILES NORTH OF MACHIAS. THE STORM WAS MOVING EAST AT 15
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
    MACHIAS...            PEMBROKE...           CUTLER...
    PERRY...              EASTPORT...           LUBEC...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4502 6761 4465 6767 4461 6685 4499 6682

WOLFE
Special weather statement, Jun 29, 6:55 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
755 PM EDT WED JUN 29 2005

MEZ010-011-015-031-300100-

PISCATAQUIS AND PENOBSCOT COUNTIES...

755 PM EDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 754 PM EDT...DOPPLER WEATHER RADAR INDICATED AN AREA OF
THUNDERSTORMS WITH VERY HEAVY RAIN AND POSSIBLY SMALL HAIL OVER
DOVER-FOXCROFT. THE STORM WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 900 PM EDT INCLUDE...
    GUILFORD...           DEXTER...             DOVER-FOXCROFT...
    BROWNVILLE JUNCTION...                      MILO...
    HOWLAND...                                  GREENVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4554 6979 4500 6937 4508 6856 4554 6863

NORCROSS

The radar

The Caribou radar (KCBW), 155 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Piscataquis

When
June 29, 7:23 PM EST to 10:00 PM EST
Where
Piscataquis County, Sangerville
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -69.367

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459287.